Alert archive / Michigan / Wind Advisories in 2017
Wind Advisory 3, NWS Detroit, MI
NWS Detroit, MI issued this wind advisory at Mar 8, 2017, 6:56 PM EST for 17 counties in Michigan. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Mar 8, 2017, 6:56 PM EST (23:56 UTC)
- Expired
- Mar 8, 2017, 9:00 PM EST
- In force
- 2 hr
- Issued by
- NWS Detroit, MI
Counties Bay County, MI, Genesee County, MI, Huron County, MI, Lapeer County, MI, Lenawee County, MI, Livingston County, MI, Macomb County, MI, Midland County, MI, Monroe County, MI, Oakland County, MI, Saginaw County, MI, Saint Clair County, MI, Sanilac County, MI, Shiawassee County, MI, Tuscola County, MI, Washtenaw County, MI, Wayne County, MI
The radar
The Detroit radar (KDTX), 26 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.9 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1568 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
705 WWUS73 KDTX 082356 NPWDTX URGENT - WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 656 PM EST Wed Mar 8 2017 MIZ047>049-053>055-060>063-068>070-075-076-082-083-090200- /O.CAN.KDTX.HW.W.0002.000000T0000Z-170309T0000Z/ /O.NEW.KDTX.WI.Y.0003.170308T2356Z-170309T0200Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne- Lenawee-Monroe- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 656 PM EST Wed Mar 8 2017 ...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Detroit/Pontiac has issued a Wind Advisory, which is in effect until 9 PM EST this evening. The High Wind Warning has been cancelled. HAZARDOUS WEATHER... * Sustained west winds of 25 to 35 mph will persist through the early evening hours. * Wind gusts of 40 to 50 mph will remain possible, particularly south of the I 69 corridor through 9 PM EST. IMPACTS... * Downed power lines and widespread power outages have been reported. * Downed trees and large limbs have been reported. * Loose objects will be blown around * Difficult driving conditions, particularly for high profile vehicles * The long duration of strong winds have resulted in some minor structural damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. * Prepare, plan and stay informed. Visit http://go.usa.gov/c7kkP && $$ CB
1 follow-up statement
073 WWUS73 KDTX 090201 NPWDTX URGENT - WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 901 PM EST Wed Mar 8 2017 MIZ047>049-053>055-060>063-068>070-075-076-082-083-090315- /O.EXP.KDTX.WI.Y.0003.000000T0000Z-170309T0200Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne- Lenawee-Monroe- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 901 PM EST Wed Mar 8 2017 ...WIND ADVISORY WILL EXPIRE AT 9 PM EST THIS EVENING... The Wind Advisory will expire at 9 PM EST this evening. HAZARDOUS WEATHER... * West winds of 20 to 30 mph will remain possible into the late evening hours. IMPACTS... * Downed power lines and widespread power outages have been reported. * Downed trees and large limbs have been reported. PRECAUTIONARY/PREPAREDNESS ACTIONS... * Prepare, plan and stay informed. Visit http://go.usa.gov/c7kkP && $$ CB
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this wind advisory went out at Mar 8, 3:48 PM EST, 3 hours 8 minutes earlier.
Area forecast discussion, Mar 8, 3:48 PM EST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
348 PM EST Wed Mar 8 2017
.DISCUSSION...
Wind outcomes today are largely on target as peak winds are landing
between 58 and 68 mph mainly along and south of I-69 where
mixing depths are maximized. The high wind warning will remain in
effect for all areas through 7 PM. Although northern locations are
unlikely to meet the wind speed criteria at this point, damage
reports and power outages have been plentiful. The power outage
footprint has another couple of hours to grow before forcing exits
east and nocturnal stabilization begins to put a damper on gust
intensity.
Polar cyclone spinning over Hudson Bay this afternoon is progged to
become a stable feature for the balance of the forecast period. This
will result in a prolonged period of suppressed heights within
cyclonic northwest flow. 850mb temperatures will settle between -5C
and -10C this evening as the wave overhead drags the cooler profile
southward. Temperatures will remain in the 30s for most of the day
beneath overcast cirrus as the next wave approaches the Great Lakes.
Shear max coming onshore in the Pac NW this afternoon will race
across the Lower Peninsula on Thursday, the attendant tightening of
the height gradient is modeled to elicit a decent but short-lived
shot of isentropic ascent and mid-level fgen. The potential exists
for a stripe of snow up to 1 inch roughly 21z-03z. Current modeling
suggests a stripe of snow about 2 counties in width centered near
the I-96 corridor. Confidence in such a short-lived and small scale
feature cannot be high at this time range. Pops have been increased
to high chc category, but further refinement of details will be
needed.
Much cooler air will be drawn in behind the aforementioned wave as
850mb temps fall through the negative teens on Friday, bottoming out
in the negative 20s Friday night and Saturday. Well-mixed NW flow
around the periphery of a strong 1050mb surface high will keep wind
chills in the teens to slightly below zero Friday through Saturday
as highs settle in the 20s.
&&
.MARINE...
Aside from the storm warning being dropped to a gale warning for
Saginaw Bay, the marine headlines will remain intact through the
evening. The departure and continued weakening of the low pressure
over Hudson Bay will result in lowering winds during the course of
the night. Weak high pressure will then expand across the southern
Great Lakes on Thursday, supporting light winds. The exception will
be across the northern third of Lake Huron were the westerly
gradient will sustain some modest winds. Strengthening high pressure
is forecast to expand across the upper Midwest Thurs night into
Friday. Arctic air will be entrenched across the region, supporting
unstable conditions over the lakes. These factors will lead to
strengthening northwest winds. There is fairly high probabilities
that wind gusts across Lake Huron will exceed gale force on Friday.
Winds will then weaken during the course of the weekend as the high
expands across the Great Lakes.
&&
.PREV DISCUSSION...
Issued at 1213 PM EST Wed Mar 8 2017
AVIATION...
A strong low level wind field courtesy of a 970mb low near Hudson
Bay and a deepening mixed layer has been supporting southwest wind
gusts between 45 and 55 knots over the last few hours. Mixing depths
and the low level wind fields will remain high through the afternoon
sustaining these intense winds. The deepening of the mixed layer
will result in a slight veering of the wind toward the west (around
270 deg) around 21Z. The loss of daytime heating will result in a
quick drop in the winds between 23Z and 01Z. Further nocturnal
cooling and a weakening of the pressure gradient will lead to a
steady decrease in the winds during the course of the evening and
overnight, with gusts likely falling below 20 knots shortly after
01Z.
For DTW...The latest guidance supports a slight shift toward a more
westerly wind direction around 21Z. Gusts should then steadily
decrease after 23Z.
//DTW THRESHOLD PROBABILITIES...
* High in crosswind thresholds on the NE-SW runways being exceeded
through 23Z this evening. Moderate between 23Z and 01Z.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...High Wind Warning until 7 PM EST this evening for MIZ047>049-
053>055-060>063-068>070-075-076-082-083.
Lake Huron...Gale Watch from Friday morning through Friday evening for
LHZ361>363-462.
Gale Warning until 10 PM EST this evening for LHZ421-422-441>443-
462>464.
Low Water Advisory until 4 AM EST Thursday for LHZ422.
Gale Warning until 4 AM EST Thursday for LHZ361>363.
Lake St Clair...Storm Warning until 10 PM EST this evening for LCZ460.
Michigan waters of Lake Erie...Gale Warning until 10 PM EST this evening for LEZ444.
Low Water Advisory until 4 AM EST Thursday for LEZ444.
&&
DISCUSSION...JVC
MARINE.......SC
AVIATION.....SC
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Mar 8, 4:04 PM EST, 2 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 404 PM EST Wed Mar 8 2017 MIZ047>049-053>055-060>063-068>070-075-076-082-083-092115- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 404 PM EST Wed Mar 8 2017 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Tonight A High Wind Warning is in effect Wednesday for all of Southeast Michigan. Please see the latest forecasts and statements for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-092115- Lake St. Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 404 PM EST Wed Mar 8 2017 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Tonight Storm warnings...gale warnings...and low water advisories are in effect. See the forecast for detail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A gale watch is in effect. See the forecast for detail. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
In the hours before
Local storm report, Mar 8, 4:00 PM EST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
400 PM EST WED MAR 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM NON-TSTM WND GST PONTIAC 42.65N 83.29W
03/08/2017 M61 MPH OAKLAND MI ASOS
&&
JCLARKLocal storm report, Mar 8, 4:07 PM EST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
407 PM EST WED MAR 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM NON-TSTM WND DMG 1 SE FENTON 42.79N 83.71W
03/08/2017 GENESEE MI BROADCAST MEDIA
ROOF BLOWN OFF OF COMMERCIAL BUILDING
0351 PM NON-TSTM WND DMG SOUTHGATE 42.20N 83.21W
03/08/2017 WAYNE MI PUBLIC
SHINGLES RIPPED OFF ROOF, UPROOTED TREE FELL ON HOUSE
&&
AMLocal storm report, Mar 8, 4:17 PM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
417 PM EST WED MAR 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM NON-TSTM WND DMG BIRCH RUN 43.25N 83.79W
03/08/2017 SAGINAW MI BROADCAST MEDIA
REPORT OF OVERTURNED SEMI-TRUCK AROUND DIXIE HWY AND BURT
RD
&&
AMLocal storm report, Mar 8, 4:31 PM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
431 PM EST WED MAR 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM NON-TSTM WND DMG 5 N MILAN 42.16N 83.68W
03/08/2017 WASHTENAW MI BROADCAST MEDIA
REPORT OF TWO SEMI-TRUCKS OVERTURNED BETWEEN ANN ARBOR
AND DUNDEE
&&
AMLocal storm report, Mar 8, 5:15 PM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
515 PM EST WED MAR 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM NON-TSTM WND DMG WNW MANCHESTER 42.15N 84.04W
03/08/2017 WASHTENAW MI TRAINED SPOTTER
ROOF BLOWN OFF COMMERCIAL BUILDING
&&
AMLocal storm report, Mar 8, 5:24 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
524 PM EST WED MAR 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM NON-TSTM WND DMG 5 WSW FLINT 43.00N 83.78W
03/08/2017 GENESEE MI PUBLIC
BUILDING DAMAGE TO SIDE OF RESIDENTIAL HOUSE. VINYL
SIDING STRIPPED OFF.
&&
AMThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 10:14 PM EST | High Wind Warning | DTX | Bay, Genesee, Huron, Lapeer, Lenawee, Livingston and 11 more | 21 hr |
| Mar 8, 3:52 AM EST | Storm Warning | DTX | 18 hr | |
| Mar 8, 10:25 AM EST | Low Water Advisory | DTX | 12 hr | |
| Mar 8, 3:43 PM EST | Gale Watch | DTX | 18 hr |
Nearby
Wind Advisories in Michigan, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.